Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Omaha, NE

April 14, 2001Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 14, 2001, 4:58 PM CDT for Jefferson County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 4:58 PM CDT (21:58 UTC)
Expired
Apr 14, 2001, 5:30 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:12 PM CDTHail 1Fairbury, NE
Apr 14, 5:25 PM CDTHail 1.5Jansen, NEHail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS53 KOAX 142158
SVROMA
NEC095-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
458 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 530 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF REYNOLDS...OR ABOUT 40 MILES
  SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REYNOLDS AROUND 505 PM CDT
  STEELE CITY AROUND 510 PM CDT
  ENDICOTT...FAIRBURY AROUND 515 PM CDT
  JANSEN AROUND 520 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 3991 9748 3978 9732 4001 9690 4032 9715

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 1:40 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 14, 1:40 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
140 PM CDT SAT APR 14 2001

FOCUS IN THE SHORT TERM IS THE CHANCE OF TSTMS.  LATEST WATER VAPOR
STLT IMAGERY SHOWED SHORTWAVE TROF APPROACHING FROM THE W.  18Z SFC
ANALYSIS INDICATED HIGH PRES OVER ERN IA MOVING EWD.  MOISTURE WAS
RETURNING NORTH ACROSS KS...AND WAS BEING LIFTED ISENTROPICALLY
OVER THE FNT FROM SRN KS TO CNTRL MO.  BEST CHANCE OF TSTMS IS OVER
SERN NE AND SWRN IA BEFORE 06Z.  AFTER THAT THE BEST 850 MB THETA E
ADVECTION IS NOT IN OUR AREA.  A FEW STORMS MAY ALSO SO POP UP ALONG
CDFNT APPROACHING FROM THE NW.  SOME STRONG/A FEW SEVERE STORMS ARE
POSSIBLE...ESPECIALLY IN SERN NE.  CAPE VALUES APPROACH 1000 J/KG BY
03Z NEAR THE KS BORDER...AND CLOSE TO THAT NEAR THE CDFNT ACCORDING
TO THE LASTEST 40KM RUC OUTPUT.  HELICITY VALUES SUGGEST ROTATING
UPDRAFTS.  WILL PROBABLY HOLD ONTO LIKELY WORDING FOR TSTMS IN SERN
NE/SWRN IA...UNLESS IT APPEARS THAT AREAL COVERAGE WORDING IS MORE
APPROPRIATE AT ZFP ISSUANCE TIME.  PCPN THREAT MAY LINGER FOR A BIT
BEHIND CDFNT...WHICH SHOULD MOVE SEWD OUT OF THE AREA BY 12Z SUN.

PROBLEMS IN LATER PERIODS ARE TEMPERATURES AND THE CHANCE OF SHOWERS.
12Z MODELS ARE GOOD AGREEMENT WITH UPPER LEVEL FEATURES.  CLOSED LOW
SHOULD MOVE FROM MANITOBA TO THE WESTERN GREAT LAKES REGION BY 12Z
MON...THEN TO LOWER MI BY 00Z TUE.  THIS HELPS FORCE A CHUNK OF COLD
AIR SOUTH INTO THE CNTRL PLAINS.  JET MAX IN EXCESS OF 100 KTS WILL
BE OVER OUR AREA MONDAY.  CIRCULATION ASSOCIATED WITH THE RIGHT
ENTRANCE REGION OF THE JET SHOULD HELP GENERATE SOME SHOWERS...
ESPECIALLY OVER THE SWRN HALF OF FCST AREA SUN NGT AND MON.  850 MB
TEMPERATURES AND FCST SOUNDINGS INDICATE POTENTIAL FOR LIGHT SNOW OR
AT LEAST A RAIN/SNOW MIX SUN NGT AND MON MORNING.  MON DOES NOT LOOK
LIKE A NICE DAY...AND WILL GENERALLY GO AT OR BELOW AVN MOS - WHICH
IS 3-6 DEGREES COLDER THAN THE NGM MOS.  500 MB RIDGE SHOULD BUILD
OVER THE CNTRL U.S. TUE...THEN FLATTEN WED NGT AS A SHORTWAVE TROF
MOVES ACROSS THE DKTS.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Apr 14, 11:20 AM CDT, 5 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT SAT APR 14 2001

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THIS AFTERNOON
OR TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN AREA OF HIGH PRESSURE OVER IOWA WILL MOVE EAST TODAY...WHILE LOW
LEVEL MOISTURE IN PULLED NORTH FROM OKLAHOMA AND KANSAS.  A WEAK
COLD FRONT SHOULD ALSO MOVE TOWARD THE AREA FROM THE NORTHWEST LATE
THIS AFTERNOON AND OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WITH THE INCREASING MOISTURE
...THEN CONTINUE THROUGH THE EVENING.  THESE STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN.  OTHER
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT IN
NORTHEAST NEBRASKA.  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS ALL OF THE AREA DURING THE OVERNIGHT HOURS...ESPECIALLY UNTIL
AROUND 400 AM.

INSTABILITY WILL BE LIMITED AND VERTICAL WIND SHEAR IS FORECAST TO
BE WEAK.  AT THIS TIME...SEVERE WEATHENR IS NOT EXPECTED.

MILLER
Special weather statement, Apr 14, 12:08 PM CDT, 4 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT SAT APR 14 2001

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THIS AFTERNOON
OR TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN AREA OF HIGH PRESSURE OVER IOWA WILL MOVE EAST TODAY...WHILE LOW
LEVEL MOISTURE IN PULLED NORTH FROM OKLAHOMA AND KANSAS.  A WEAK
COLD FRONT SHOULD ALSO MOVE TOWARD THE AREA FROM THE NORTHWEST LATE
THIS AFTERNOON AND OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WITH THE INCREASING MOISTURE
...THEN CONTINUE THROUGH THE EVENING.  THESE STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN.  OTHER
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT IN
NORTHEAST NEBRASKA.  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS ALL OF THE AREA DURING THE OVERNIGHT HOURS...ESPECIALLY UNTIL
AROUND 400 AM.

INSTABILITY WILL BE LIMITED AND VERTICAL WIND SHEAR IS FORECAST TO
BE WEAK.  AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

MILLER
Special weather statement, Apr 14, 2:30 PM CDT, 2 hours 28 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142310-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT SAT APR 14 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS
EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  THERE
IS A SLIGHT RISK OF SEVERE STORMS OVER SOUTHEAST NEBRASKA...WITHIN
ABOUT 30 MILES OF THE KANSAS BORDER.

LOW LEVEL MOISTURE WILL CONTINUE TO BE PULLED NORTH ACROSS KANSAS
AS A WARM FRONT BULGES NORTH.  A WEAK COLD FRONT SHOULD ALSO MOVE
TOWARD THE AREA FROM THE NORTHWEST LATE THIS EVENING AND OVERNIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT OVER SOUTHEAST
NEBRASKA AND PARTS OF SOUTHWEST IOWA.  A FEW STORMS COULD BECOME
SEVERE.  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA DURING THE OVERNIGHT HOURS...BUT THESE WILL
PROBABLY REMAIN BELOW SEVERE LIMITS.

THE COMBINATION OF INSTABILITY AND WIND SHEAR SUGGEST POTENTIAL FOR
HAIL AND GUSTY WINDS WITH THE STORMS OVER SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA.

MILLER
Special weather statement, Apr 14, 4:55 PM CDT, 3 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT SAT APR 14 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS
SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA.  THIS AREA IS SOUTH
OF A LINE FROM SHENANDOAH IOWA...TO BEATRICE NEBRASKA.

LOW LEVEL MOISTURE WILL CONTINUE TO BE PULLED NORTH ACROSS KANSAS AS
A WARM FRONT BULGES NORTH.  A WEAK COLD FRONT WILL ALSO MOVE TOWARD
THE AREA FROM THE NORTHWEST LATE THIS EVENING AND OVERNIGHT.

THERE IS A THREAT OF SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT...HOWEVER THE THREAT OF SEVERE
THUNDERSTORMS WILL BE LIMITED TO THE SOUTHEAST CORNER OF NEBRASKA
AND EXTREME SOUTHWEST IOWA WHERE LOW LEVEL MOISTURE AND INSTABILITY
WILL BE GREATEST.

THE COMBINATION OF INSTABILITY AND WIND SHEAR SUGGEST POTENTIAL FOR
HAIL AND GUSTY WINDS WITH THE STORMS OVER SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA.

SKERRITT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 5:25 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline35 min
Apr 14, 5:51 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Otoe39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.